Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
May 25, 2004

Hyperglycemia and DKA, Insulin

Question from Iroquois Falls, Ontario, Canada:

My son is taking Novo Rapid insulin in the morning, lunch, and supper. His food intake is 35 grams of carbohydrates in morning, 10 grams for snack, 35 grams for lunch, 10 grams for snack, and 35 grams for supper. This insulin is regulated according to his readings of blood glucose levels. Before going to bed we give him 20 grams of carbohydrates at 8 p.m. We give him five units of NPH when putting him to bed. We have been finding that his sugar level readings are very high between 16.0 to 20.0 mmol/L [288 to 360 mg/dl] during the night and in the morning when he gets up. We have been increasing his night units from three to five units and still are troubleshooting his high levels. We have checked every two hours from 8 p.m. until 7 a.m. and seen no lows, just highs. Should we increase his NPH by half units every night until we see that its working for him? We do watch him closely and need more insight on treatment.

Answer:

You don’t say how old is your son and what his weight is, so I don’t know if five units of long acting insulin is an adequate dose for him or not. The current dose seem insufficient for him since the blood glucose readings are really high. In my opinion, the right thing to do is increase the insulin dose until you find the right one. Eventually, you should consider switching to the new long lasting insulin analog (glargine) that can really help in this situation by helping avoid too many low blood sugar readings and giving a basal insulin similar to that provided by insulin pump. You should discuss this option with your diabetes team.

AS